Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 160, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2012, 3:37 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2012, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 27, 2012, 4:30 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Warren County, PA
The radar
The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:40 PM EDT | HAIL 0.7 | Chandlers Valley, PA | HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
367 WUUS51 KCTP 271937 SVRCTP PAC083-123-272030- /O.NEW.KCTP.SV.W.0160.120727T1937Z-120727T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 PM EDT FRI JUL 27 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA... NORTHEASTERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA... * UNTIL 430 PM EDT * AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR SUGAR GROVE...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IN THE WARNING INCLUDE... WARREN... RUSSELL... SCANDIA AND KINZUA DAM... THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62... STATE ROAD 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4200 7873 4185 7871 4178 7941 4200 7942 TIME...MOT...LOC 1937Z 251DEG 15KT 4195 7930 $$ FORECASTER: JUNG
1 follow-up statement
146 WWUS51 KCTP 272007 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 407 PM EDT FRI JUL 27 2012 PAC083-123-272030- /O.CON.KCTP.SV.W.0160.000000T0000Z-120727T2030Z/ MCKEAN PA-WARREN PA- 407 PM EDT FRI JUL 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTHEASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUSSELL...OR 9 MILES NORTH OF WARREN...MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE... SCANDIA... THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 62...STATE ROAD 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4186 7872 4185 7941 4200 7942 4200 7873 TIME...MOT...LOC 2007Z 257DEG 21KT 4198 7916 $$ FORECASTER: JUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:24 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 27, 11:24 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1124 AM EDT FRI JUL 27 2012 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL PUSH SOUTH ACROSS PENNSYLVANIA TODAY AND SATURDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON SUNDAY. IN THE EXTENDED FORECAST AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE NORTHEAST CONUS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MOIST LL JET AND ASSOCIATED PLUME OF HIGH PWATS WILL CONTINUE TO BLANKET THE REGION THROUGH THIS AFTERNOON. CLOUD COVER IS SLOW TO MIX OUT...AND THIS WILL HELP TO KEEP AFTERNOON TEMPS AND MAXS ABOUT 5F OR SO LOWER THAN THURSDAY. A COLD FRONT DRAPED NEARLY EAST/WEST ACROSS THE NRN TIER OF PENN LATE THIS MORNING WILL DRIFT VERY SLOWLY TO THE SOUTH AND TRIGGER SCATTERED MID TO LATE AFTERNOON/EVENING SHRA AND TSRA. SPC EXPANDED THE DAY 1 SLIGHT RISK AREA FURTHER NORTH TO NIP LANCASTER AND YORK COUNTIES...WHERE MORE ABUNDANT SFC HEATING/HIGHER CAPES AND THE BEST LLVL DIRECTIONAL SHEAR WILL BE LOCATED. OTHERWISE...A POTENT SHORTWAVE OVER NRN LAKE MICHIGAN LATE THIS AM WILL SHIFT SEWD TOWARD PA LATER TODAY. LG SCALE FORCING AHEAD OF THIS FEATURE...COMBINED WITH DIURNAL HEATING OF MOIST AIR MASS...AND THE CLOSE PROXIMITY OF THE CFRONTAL BOUNDARY WILL RESULT IN SCT TSRA AFTN...ESP OVR THE NW MTNS. MODEST DEEP LYR SHEAR THERE SUGGESTS SOME LOOSELY ORGANIZED CLUSTERS MAY FORM...MAINLY OVR THE NRN 2/3RDS OF THE AREA. TEMPS SHOULDN/T HAVE MUCH TROUBLE REACHING CLOSE TO 90F ACROSS THE SUSQ VALLEY BY AFTN...GIVEN A BIT OF SUNSHINE AND 850MB TEMPS NR 17C. MAX TEMPS CLOSER TO 80F EXPECTED OVR THE W MTNS...WHERE LOW CLOUDS/FOG WILL BE SLOW TO MIX OUT/BREAK UP. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... CONVECTIVE ACTIVITY SHOULD BE MAINLY DIURNAL IN NATURE...AND DECREASE IN CVRG WITH THE LOSS OF HEATING. HOWEVER...ARRIVAL OF UPPER TROF AND ASSOC WEAK SFC LOW LATE TONIGHT WILL BRING A RENEWED THREAT OF SHRA ACROSS MAINLY THE WESTERN COUNTIES. NUMEROUS SHRA/TSRA APPEAR TO BE IN THE PICTURE FOR SATURDAY...AS SLOW-MOVING UPPER TROF MOVES OVER THE AREA. DIURNAL HEATING WILL ENHANCE THE COVERAGE OF SHRA/TSRA BY AFTN...WITH LIKELY POPS NOW SUPPORTED BY SREF DATA OVR MUCH OF THE AREA. DESPITE MCLDY SKIES...TEMPS SHOULD STILL REACH WELL INTO THE 80S IN THE VALLEYS...AS PA WILL REMAIN IN WARM/HUMID AIR MASS SOUTH OF QUASI-STATIONARY FRONTAL BNDRY ALONG THE PA/NY BORDER. SVR WX THREAT APPEARS FAIRLY LOW SAT AFTN...GIVEN WEAK SHEAR AND ONLY MODEST CAPES INDICATED BY MDLS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... HIGH PRES AND ASSOC DRY AIR MASS MAY MAKE SUNDAY THE ONLY COMPLETELY DRY DAY OF THE EXTENDED FCST. MED RANGE GUIDANCE ALL AGREE ON THE IDEA OF A NEARLY STAGNANT LG SCALE PATTERN OVER THE LOWER 48 NEXT WEEK...WITH PERSISTENT TROUGHING OVER THE NORTHEAST CONUS. WITH THE MEAN TROUGH AXIS JUST WEST OF THE AREA...CENTRAL PA WILL BE IN A FAVORABLE LOCATION FOR FREQUENT...DIURNALLY-ENHANCED SHOWERS. ENSEMBLE MEAN 850 TEMPS INDICATE OUR TEMPS WILL BE CLOSE TO SEASONAL NORMS NEXT WEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... KBFD ASOS POWER/DATA LOSS PROBLEM CONTINUES /DUE TO STORMS THU AFT/. FAA AND NWS TECHNICIANS WILL BE TEAMING UP TO HOOK UP A GENERATOR TO MAINTAIN THE CONTINUITY OF THE OBSERVATION BETWEEN 6 AM AND 10 PM EDT. AT 15Z...AREAS OF MVFR CIGS WERE AFFECTING THE NORTHERN AND CENTRAL MTNS WITH VFR IN THE SOUTHEAST. CONDITIONS IMPROVE TO VFR ALL AREAS BY EARLY AFTERNOON /THOUGH KJST-KBFD WILL TAKE LONGEST TO IMPROVE/. SLOW MOVING COLD FRONT OVER THE NRN MTNS OF PENN WILL PUSH SOUTH ACROSS THE STATE TODAY INTO SAT. SCT TSRA AND MVFR CIGS EXPECTED TO OCCASIONALLY IMPACT CENTRAL PA AIRFIELDS ONCE AGAIN LATER TODAY /MAINLY NW HALF/...THOUGH COVERAGE/INTENSITY WILL BE MUCH LESS THAN YESTERDAY. ISOLATED CONVECTION POSS OVERNIGHT WITH VSBYS LOWERING IN MOST PLACES. THEN SCT CONVECTION AGAIN FOR SAT. OUTLOOK... SAT...AM FOG. SCT MAINLY AFTERNOON TSRA W LOCAL IMPACTS. SUN...AM FOG POSSIBLE. OTHERWISE VFR. MON...ISOLD PM TSRA IMPACTS POSSIBLE. TUE...MVFR POSS WITH RAIN SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/LAMBERT NEAR TERM...LAMBERT SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/LA CORTE AVIATION...LAMBERT/RXR
Hazardous weather outlook, Jul 27, 10:34 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1034 AM EDT FRI JUL 27 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-064-281445- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS- 1034 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL FORM THIS AFTERNOON ALONG AND AHEAD OF A SLOW MOVING COLD FRONT...THAT WILL BE DRIFTING SOUTHEAST ACROSS THE STATE. SOME OF THE STORMS WILL CONTAIN GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ065-066-281445- YORK-LANCASTER- 1034 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE IN THE FORM OF LOCALIZED DOWNBURST WIND GUSTS AROUND 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LAMBERT
In the hours before
Special weather statement, Jul 27, 1:12 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
112 PM EDT FRI JUL 27 2012
PAZ004-271830-
WARREN PA-
112 PM EDT FRI JUL 27 2012
...NUMEROUS THUNDERSTORMS WILL BE DRIFTING EAST AND TRAINING ACROSS
PORTIONS OF SOUTHERN WARREN COUNTY THROUGH 3 PM EDT...
AT 107 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
SPARTANSBURG TO PLEASANTVILLE...WEST. THE STORMS WERE MOVING SLOWLY
TO THE EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT GRAND VALLEY...GARLAND...TIDIOUTE AND
CLARENDON.
LOCALLY HEAVY RAIN OF OVER ONE INCH IS POSSIBLE WHERE A FEW
THUNDERSTORMS MOVE OVER THE SAME LOCATION.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.
LAT...LON 4183 7962 4182 7909 4162 7901 4162 7961
4163 7962
FORECASTER: LAMBERTSpecial weather statement, Jul 27, 2:15 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT FRI JUL 27 2012
PAZ006-010>012-271930-
CAMERON PA-ELK PA-NORTHERN CLINTON PA-POTTER PA-
215 PM EDT FRI JUL 27 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
CAMERON...ELK...NORTHWESTERN CLINTON AND SOUTH CENTRAL POTTER
COUNTIES THROUGH 330 PM EDT...
AT 211 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ELK
RIVER TO LYNCH TO TIONESTA...MOVING TO THE EAST SOUTHEAST AT 30 MPH.
WIND GUSTS TO 45 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH
THE THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT EAST BRANCH
DAM...PORTLAND MILLS...RIDGWAY...ST. MARYS AND TRUMAN.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
66...STATE ROAD 120...STATE ROAD 255.
LAT...LON 4143 7907 4145 7907 4145 7897 4160 7896
4160 7840 4149 7787 4139 7793 4135 7821
4124 7853 4125 7864 4123 7865 4124 7875
4127 7876 4137 7897 4135 7902 4134 7910
4142 7910
FORECASTER: LAMBERTSpecial weather statement, Jul 27, 3:18 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT FRI JUL 27 2012
PAZ004-272015-
WARREN PA-
318 PM EDT FRI JUL 27 2012
...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN COUNTY
THROUGH 415 PM EDT...
AT 315 PM EDT...TWO STRONG THUNDERSTORMS WERE LOCATED FROM COLUMBUS
TO YOUNGSVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT BEAR LAKE...SUGAR GROVE AND
RUSSELL.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.
LAT...LON 4200 7892 4196 7893 4182 7928 4175 7959
4180 7963 4181 7963 4181 7962 4188 7962
4200 7961
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:05 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, York | 3 hr |
| Jul 27, 1:12 PM EDT | Special Weather Statement | CTP | Warren | 78 min |
| Jul 27, 2:15 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 75 min |
| Jul 27, 3:18 PM EDT | Special Weather Statement | CTP | Warren | 57 min |
| Jul 27, 3:46 PM EDT | Special Weather Statement | CTP | Lycoming | 59 min |
| Jul 27, 3:55 PM EDT | Special Weather Statement | CTP | Centre, Clearfield, Clinton | 35 min |
| Jul 27, 4:06 PM EDT | Flash Flood Watch | CTP | Cambria, Clearfield, Elk, Somerset | 12 hr |
| Jul 27, 4:20 PM EDT | Special Weather Statement | CTP | Lycoming | 55 min |
| Jul 27, 4:34 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Huntingdon | 56 min |
| Jul 27, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 52 min |
| Jul 27, 5:31 PM EDT | Special Weather Statement | CTP | Snyder, Union | 29 min |
| Jul 27, 5:48 PM EDT | Special Weather Statement | CTP | McKean | 57 min |
| Jul 27, 5:57 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Snyder | 33 min |
| Jul 27, 6:42 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
| Jul 27, 7:45 PM EDT | Special Weather Statement | CTP | Potter | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.